What Anxiety Is Like Coming Off Medication
Lack Of Sleep? No Kidding...
I've been taking a particular anti-anxiety/anti-depressant for the last six years. By and large, it's been great - the meds have given me the buffer I need to survive on a day to day basis without a huge startle reflex and without being hypersensitive.
However, unbeknownst to me until recently, it may have also been responsible for my average nightly sleep of anywhere from three to five and a half hours. This has been ongoing for about three years or more. I've tried just about everything to resolve it, and no, my doctor has not sent me for a sleep study. I don't drink huge quantities of caffeine past noon - past eight a.m., really, because without coffee I would be very, very grumpy and yawn a whole lot. There seems to be no real reason why I would struggle so greatly to sleep properly other than the medication.
It's not as though I've had issues going to sleep, either. My pillow and I are close personal friends. It's the staying asleep and getting down past the point of tossing and turning. It would appear that the medication might be causing me issues in trying to get down to that elusive dreamworld of REM sleep, which we all need as that gives us some of the most restful sleep going. That's been as elusive to me as say, winning the lottery or getting struck by lightning.
Here's the problem, though; as my medication dosage has steadily dropped, my anxiety has climbed, and even now as I write this, my stomach is twisted in knots and my muscles are tingling as though I need to go for a sprint of about five kilometers or so in the hopes that this feeling of being incredibly unsettled just goes away.
But I'm not that lucky. There's always a feeling of electricity just bubbling under the skin, and while it's not physically painful, it's mentally exhausting, and leaves me wondering why the heck I'm choosing to try and come off the medication that has given me that much-needed buffer from the stresses of life.
I Wish I Could Tell You
The Neat Thing Is...
I've been asked how I am able to somehow sustain the level of activity I do with the little amount of sleep I get. The neat thing is with anxiety - or at least, what I find the neat thing is - is that I feel like I have this surge of energy going on all the freakin' time.
I can't just saunter from one location to the next. It feels incredibly unnatural. Life almost feels like a sprint that I have to get through daily, and while it's exhausting, it also helps me burn off some of that energy that I feel coursing through me.
It gives me a certain extra drive in the classroom, where I'm able to seem completely energized and jazzed about just about anything I'm talking about.
It gives me that extra boost to get through every bit of exercise I do from one day to the next, and while I end up completely exhausted, it feels great when I'm in the moment.
It also makes me feel as though my brain is somehow supercharged and full of energy. While this sometimes works against me - I tend to get distracted more easily - in general, I'm able to direct my focus where it needs to go and be incredibly and intently focused on what I need to get done.
All of what I just talked about it very cool, and it's really interesting, because it makes me forget about how on edge I feel all the time and how my heart wants to just explode sometimes. I'm able to redirect the extra energy I feel really easily, and that's awesome because it can give me a little breathing room. It doesn't make it go away, but I can forget about the absolute yucky way it makes me feel at times. I can forget about the insecurity that gets louder in my head, wondering when I will next screw up. As I'm going from one activity to the next, I can forget about the extra noise in my head and direct the anxious energy buzzing through me to more positive outcomes, whether that's being there for my students or taking my own children to do something cool or having fun sparring with the folks I spar with and learn from.
There is a certain bonus to having that anxious feeling ramp up as I'm coming off the medication I've been on for so long.
Provided I can catch and redirect it before I end up feeling awful.
So, What Do You Do Now That You're Off?
So, I'm just about completely off meds now, which is a little hard to think about, especially since I've taken this medication for six years.
Can you relate?
Coping mechanisms become a lot different at this stage. I'm finding that my anxiety has climbed to new highs, which is probably expected, given that what I'm taking has been putting a bit of a damper on my nerves. Now that I'm almost off, it almost feels as though electrical systems are a big go, completely through me. Like you, I have to reassert my usual coping mechanisms, which thankfully were more or less healthy; I have few vices, love to exercise, and enjoy cuddling my dog and my kids.
You need to be aware that when you're in the process of weaning off your mental health medication - and believe me, it's a weaning process, as going cold turkey could mean terrible reactions and side effects for you - your emotional balance beam might feel a bit tippy from time to time. Whether that means you become hyper emotional or hyper sensitive, or you could have perceptual changes, or you might feel nauseous, I don't know. Each person is different, and you have to simply be aware that the side effects should you just stop your medication cold turkey are nasty.
Know this: there is light at the end of the tunnel, and sooner rather than later, you will feel relatively normal again. It will be a normal that's different from when you're on medication, but it'll be a version of normal.
Keep getting appropriate rest that works for you. Exercise. If you're feeling like you're going to cry, do so - I recommend in the shower simply because you can hide, and the hot water will do wonders for settling any puffiness from the crying. Find a soft spot to land, since you may feel at loose ends and might feel as though you need reassurance.
Just know that you're going to be OK, on whatever schedule that works for you.